Alert archive / Michigan / Red Flag Warnings in 2022
Red Flag Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at May 9, 2022, 3:10 AM EDT for 23 counties in Michigan. It took effect at May 9, 2022, 8:00 AM EDT. It was in force for 12 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2022, 3:10 AM EDT (07:10 UTC)
- In effect from
- May 9, 2022, 8:00 AM EDT
- Expired
- May 9, 2022, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Gaylord, MI
All 23 counties
Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 2:39 PM EDT | NON-TSTM WND GST 39 | 1 Ese Roscommon County, MI | ASOS STATION KHTL HOUGHTON LAKE - ROSCOMMON COUNTY AIRPORT. |
| May 9, 3:46 PM EDT | NON-TSTM WND GST 43 | 2 Se Traverse City, MI | ASOS STATION KTVC TRAVERSE CITY - CHERRY CAPITAL AIRPORT. |
| May 9, 3:53 PM EDT | NON-TSTM WND GST 39 | 1 Wnw Pellston, MI | ASOS STATION KPLN PELLSTON - RGNL AIRPORT OF EMMET COUNTY. |
| May 9, 3:53 PM EDT | NON-TSTM WND GST 40 | 1 Ssw Gaylord, MI | ASOS STATION KGLR GAYLORD - OTSEGO COUNTY AIRPORT. |
| May 9, 4:16 PM EDT | NON-TSTM WND GST 39 | 1 Nw Waters, MI | MESONET STATION DW5664, NATIONAL WEATHER SERVICE GAYLORD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 7.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2281 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435 WWUS83 KAPX 090710 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 310 AM EDT Mon May 9 2022 MIZ016>018-020>036-041-042-099-100000- /O.UPG.KAPX.FW.A.0002.220509T1200Z-220510T0000Z/ /O.NEW.KAPX.FW.W.0001.220509T1200Z-220510T0000Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Charlevoix- 310 AM EDT Mon May 9 2022 ...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING FOR LOW RELATIVE HUMIDITY...GUSTY WINDS...AND VERY WARM TEMPERATURES ACROSS ALL OF NORTHERN LOWER MICHIGAN... The National Weather Service in Gaylord has issued a RED FLAG WARNING, which is in effect from 8 AM this morning to 8 PM EDT this evening. The FIRE WEATHER WATCH is no longer in effect. * WIND...Southeast winds of 15 to 25 mph with gusts to 40 mph. * HUMIDITY...Minimum relative humidity of 20 to 25 percent. * TEMPERATURES...Highs of 70 to 77 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
326 WWUS83 KAPX 091938 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 338 PM EDT Mon May 9 2022 ...The Red Flag warning remains in effect until 8 PM this evening. This is due to very warm, gusty, and dry conditions across Northern Michigan... MIZ016>018-020>036-041-042-099-100000- /O.CON.KAPX.FW.W.0001.000000T0000Z-220510T0000Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Charlevoix- 338 PM EDT Mon May 9 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR ALL OF NORTHERN LOWER MICHIGAN... * WIND...Southeast winds of 15 to 25 mph with gusts to 40 mph. * HUMIDITY...Minimum relative humidity of 20 to 25 percent. * TEMPERATURES...Highs of 70 to 77 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
977 WWUS83 KAPX 091940 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 340 PM EDT Mon May 9 2022 MIZ016>018-020>036-041-042-099-100000- /O.CON.KAPX.FW.W.0001.000000T0000Z-220510T0000Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Charlevoix- 340 PM EDT Mon May 9 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR ALL OF NORTHERN LOWER MICHIGAN... * WIND...Southeast winds of 15 to 25 mph with gusts to 40 mph. * HUMIDITY...Minimum relative humidity of 20 to 25 percent. * TEMPERATURES...Highs of 70 to 77 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
248 WWUS83 KAPX 092357 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 757 PM EDT Mon May 9 2022 MIZ016>018-020>036-041-042-099-100100- /O.EXP.KAPX.FW.W.0001.000000T0000Z-220510T0000Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Charlevoix- 757 PM EDT Mon May 9 2022 ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR ALL OF NORTHERN LOWER MICHIGAN... Winds will decrease, and humidity levels increase, through this evening. $$ JZ
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at May 8, 11:38 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 8, 11:38 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1138 PM EDT Sun May 8 2022
.UPDATE...
Issued at 1037 PM EDT Sun May 8 2022
Bulk of mid-level returns have been moving se-ward, into
central/southern lower MI. Will keep an eye on weaker returns in
the Ludington area.
A skinny n-s band of mid-level returns is also seen over the east
half of upper MI, nearing western Mack Co. This may have the
potential to produce some sprinkles in eastern upper MI (the RAP
in particular has been spitting out QPF from time to time in MQT's
eastern areas).
Otherwise, more mid-high clouds than last night will keep temps
milder. Did still tweak inherited min temps down slightly.
UPDATE Issued at 839 PM EDT Sun May 8 2022
Persistent radar returns noted in w-central lower MI, in a zone of
increasing mid-level theta-e advection, and with a weak shortwave
shearing out as it lifts into lower MI. There is a ton of dry air
below this, but it has been overcome. Ludington reports light
rain out of an OVC110 deck, and with a 30f temp/dew point spread.
Better forcing will move ese-ward with time, skirting the
southern border of this forecast area. Am monitoring, but have not
introduced any precip yet.
&&
.NEAR TERM...(Through Tonight)
Issued at 253 PM EDT Sun May 8 2022
...Dry and warm conditions continue...
Strengthening ridge axis overhead along with stubborn high pressure
to our northeast will keep dry conditions going through tonight and
beyond. Cirrus clouds are moving in from the west, overtopping the
ridge axis. Afternoon highs will top out in the upper 60s west of I-
75 (thanks to a little downsloping), and low to mid 60's on the east
side and north of the bridge. With such dry low levels and great
mixing up to at least 850mb we've seen dewpoints dropping into the
low 20's for some areas. We'll remain dry with elevated fire
concerns through the remainder of the afternoon and very early
evening, before humidity rises a bit around sundown.
Winds will have a slight uptick tonight as the gradient gets
squeezed between the high pressure northeast and the low moving
north into the Dakotas. For tonight's low temps believe we stay
milder than previous nights thanks to stronger winds and mid-high
&&
.SHORT TERM...(Monday through Wednesday)
Issued at 253 PM EDT Sun May 8 2022
...High Fire Danger Monday; Continued Warming Temperatures...
High Impact Weather Potential...High fire danger Monday.
The upper level ridge continues to strengthen through the period.
However, models are trending that the ridge axis may shift just
barely to east of the region. This may eventually allow for moisture
from a trough tracking by to our northwest to make it into the
region (later Tuesday into Wednesday). Low confidence of this
actually occurring as the ridge should be hard to overcome so only
slight to low chances for a few rain showers at this point (can't
rule out a rumble of thunder). Meanwhile, the primary focus is on
the expected high fire danger Monday across northern lower. Looking
at model soundings, there is still lots of dry air at mid and upper
levels to mix down to the surface which should once again lower
relative humidity values in the afternoon (20 to 25 percent across
northern lower). The surface pressure gradient really tightens up
leading to southeast winds of 15 to 20 mph sustained and gusts to 30
to 35 mph. It will be warmer as well with highs ranging from 70 to
77 across northern lower (highest on the west side due to
downsloping) and between 65 and 70 across much of eastern upper. Of
course it will be much cooler downwind of the Great Lakes where
there is on-shore flow (specifically the Lake Huron shoreline and
across southern Mackinac County). The combination of the low
relative humidity, gusty winds and warm temperatures leads us to a
fire weather watch for high fire danger. Temperatures Tuesday will
be even warmer with highs ranging from the 60s north to near 80
southwest then the balmy 70s to mid 80s Wednesday.
.LONG TERM...(Wednesday night through Sunday)
Issued at 253 PM EDT Sun May 8 2022
High Impact Weather Potential...
...Summerlike Warmth; Increased Rain Chances?...
High Impact Weather Potential...None at this time.
Strong ridging remains centered just off to our east with more
troughing to our northwest. The chances for the ridge to break down
leading to falling heights/moisture from the trough making it into
our neck of the woods are increasing in the long range. This may
take until Saturday night or Sunday. In the meantime, more summer
like temperatures through Saturday followed by temperatures closer
to average for Sunday as shower chances enter the picture.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1138 PM EDT Sun May 8 2022
VFR. LLWS Monday evening.
High pressure is finally shifting east of the area, and se-erly
low-level flow will increase in its wake. The incoming air will
remain on the dry side, at least thru Monday. Lots of cirrus and a
bit of mid clouds out there tonight, though that will thin out
for Monday.
Se winds will be gusty at times, especially on Monday. LLWS
develops Monday evening, with strong south winds just off the
surface.
&&
.MARINE...
Issued at 253 PM EDT Sun May 8 2022
Southeast winds ramp up tonight and especially Monday as the
pressure gradient gets squeezed over us. Widespread small craft
criteria are expected on all nearshore waters through Monday and
into Monday night. A few gale force wind gusts are possible
especially on northern Lake Huron. Winds become lighter through
midweek.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...FIRE WEATHER WATCH from 8 AM EDT Monday through Monday evening
for MIZ016>018-020>036-041-042-099.
LH...SMALL CRAFT ADVISORY from 11 AM Monday to 5 AM EDT Tuesday for
LHZ345>349.
LM...SMALL CRAFT ADVISORY from 11 AM Monday to 5 AM EDT Tuesday for
LMZ341-342.
SMALL CRAFT ADVISORY from 8 AM Monday to 5 AM EDT Tuesday for
LMZ323-344>346.
LS...SMALL CRAFT ADVISORY from 11 AM Monday to 2 AM EDT Tuesday for
LSZ321-322.
&&
UPDATE...JZ
NEAR TERM...STJ
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...JZ
MARINE...STJHazardous weather outlook, May 8, 9:59 PM EDT, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 959 PM EDT Sun May 8 2022 MIZ016>018-020>036-041-042-086>088-095>099-091200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 959 PM EDT Sun May 8 2022 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Elevated fire danger will continue across all of northern lower Michigan Monday. A few thunderstorms are possible at times Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-091200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 959 PM EDT Sun May 8 2022 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few gale force wind gusts are possible on some nearshore waters Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. JZ
Nearby
Red Flag Warnings in Michigan, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.